Alert archive / Louisiana / Tornado Warnings in 2017

Tornado Warning 11, NWS Shreveport, LA

January 21, 2017Grant Parish, Natchitoches Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Jan 21, 2017, 6:14 PM CST for Grant Parish, Natchitoches Parish, Louisiana. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 21, 2017, 6:14 PM CST (00:14 UTC)
Expired
Jan 21, 2017, 7:15 PM CST
In force
61 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Grant Parish, LA, Natchitoches Parish, LA

The radar

The Ft Polk radar (KPOE), 44 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 21, 7:00 PM CSTTORNADO4 Nw Colfax, LA*** 1 INJ *** EN EF1 TORNADO SNAPPED AND/OR UPROOTED NUMEROUS TREES AND DOWNED POWERLINES NORTHWEST OF COLFAX. A SINGLE WIDE MOBILE HOME FLIPPED OVER INJURING A WOMAN INSIDE. A TREE ALSO FELL ON A HOME CAUSING MAJOR DAMAGE. SEVERAL TREES FELL ON A LOCAL CEMETE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 3:41 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 0.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1144 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
1.3
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted.

604 
WFUS54 KSHV 220014
TORSHV
LAC043-069-220115-
/O.NEW.KSHV.TO.W.0011.170122T0014Z-170122T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
614 PM CST SAT JAN 21 2017

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  West central Grant Parish in north central Louisiana...
  Southeastern Natchitoches Parish in northwestern Louisiana...

* Until 715 PM CST
    
* At 614 PM CST, a severe thunderstorm capable of producing a tornado
  was located 11 miles north of Hutton, or 17 miles west of Lena,
  moving northeast at 20 mph.

  HAZARD...Tornado and quarter size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Colfax, Montgomery, Cloutierville, Melrose, Lake Iatt, Bellwood,
  Chopin, Bermuda and Aloha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3141 9306 3154 9314 3170 9297 3163 9281
      3165 9264 3153 9258 3150 9271 3152 9272
      3148 9276
TIME...MOT...LOC 0014Z 244DEG 16KT 3150 9306 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

06
1 follow-up statement
858 
WWUS54 KSHV 220039
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
639 PM CST SAT JAN 21 2017

LAC043-069-220115-
/O.CON.KSHV.TO.W.0011.000000T0000Z-170122T0115Z/
Grant LA-Natchitoches LA-
639 PM CST SAT JAN 21 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CST FOR WEST
CENTRAL GRANT AND SOUTHEASTERN NATCHITOCHES PARISHES...
    
At 638 PM CST, a severe thunderstorm capable of producing a tornado
was located 7 miles northwest of Lena, moving east at 20 mph.

HAZARD...Tornado and quarter size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Colfax, Chopin, Cloutierville, Aloha and Lake Iatt. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3149 9294 3155 9297 3162 9289 3163 9281
      3165 9264 3153 9258 3150 9271 3152 9272
      3148 9276
TIME...MOT...LOC 0038Z 253DEG 18KT 3153 9288 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

06

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 21, 3:14 PM CST, 3 hours earlier.

Area forecast discussion, Jan 21, 3:14 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service Shreveport LA
314 PM CST Sat Jan 21 2017

.DISCUSSION...
A sheared and highly unstable atmosphere awaiting trigger for
convection to rapidly occur later this aftn. Special 18z soundings
at KSHV and KLZK showing dry adiabatic lapse rates in the 800-600
mb layer. Fairly lgt winds at sfc keeping low lvl shear at
moderately high lvls and suggesting primary threat to be very
large hail in storms, but still with existence of tornado and
damaging wind threat. Storm initiation expected within next hour
or two at the most...across se OK and extreme eastern TX, with
storms intensifying by early eve as they track across north LA
into sw AR. Commahead shape of this upper low as it wraps around
backside of low, will bring moisture swd back into area later
Sunday mrng. Low topped convection may occur with continued steep
mid lvl lapse rates beneath a stg upper lvl inversion. Low lvl
speed shear indicated in sfc westerly to nw wind veering profile.
Cold core low hail threat appear possible with this convection
although overall coverage will be low, should it materialize at
all. Cooler air finally movg into area with overnight lows back
into the 40s early next week, and mostly zonal flow suggest that
at least a few days of dry wx upcoming thru extended period./VII/.

&&

.PREV DISCUSSION... /issued 249 PM CST Sat Jan 21 2017/

AVIATION...
For the 21/18Z terminal forecast, will start out with many sites
having IFR/MVFR flight categories prevailing. Some of the sites
will be returning to VFR as clouds lift. Showers and
thunderstorms possible after 21/23Z and lasting into the middle of
the evening hours. Other sites will be seeing the thunderstorms
developing later in the evening and continue until around 22/06Z.
Convection to exit the region to the east after 22/08Z but
may return early Sunday morning around the back side of the upper
low pressure system that moves along the Red River Valley Region.
South to Southwest winds 7-12 knots and increasing overnight
and shifting to the West and Northwest around day break and into
the mid morning hours to 15-20 knots with higher gusts with front.
/06/

PREV DISCUSSION... /issued 942 AM CST Sat Jan 21 2017/

UPDATE...
No update needed at this time. The Forecast is on track with
showers and thunderstorms moving into the area by late this
afternoon, along with severe weather through the overnight hours.
Shreveport will do a special 18z sounding to sample the atmospheric
conditions ahead of the severe weather.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  51  64  43  65 /  40  20   0   0
MLU  54  64  43  62 /  60  30  10   0
DEQ  47  60  37  61 /  50  30   0   0
TXK  50  61  40  62 /  50  30   0   0
ELD  51  62  40  62 /  60  30  10   0
TYR  50  63  43  66 /  30  10   0   0
GGG  50  63  42  64 /  30  10   0   0
LFK  52  65  43  67 /  30  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for ARZ050-051-
     059>061-070>073.

LA...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for LAZ001>006-
     010>014-017>022.

OK...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for OKZ077.

TX...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&
Hazardous weather outlook, Jan 21, 5:18 PM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
518 PM CST SAT JAN 21 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ097-111-112-126-137-138-150>153-165>167-222330-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-MORRIS-CASS-MARION-GREGG-
HARRISON-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
518 PM CST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

...TORNADO WATCH IN EFFECT UNTIL 9 PM THIS EVENING...
RAPIDLY DEVELOPING THUNDERSTORMS MAY PRODUCE STRONG DESTRUCTIVE
TORNADOES... VERY LARGE HAIL TO GOLFBALL SIZE OR LARGER...AND
DAMAGING WIND GUSTS...FOR MUCH OF THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED WITH THESE VERY DANGEROUS
STORMS THROUGH MUCH OF THE EVENING!!

TXZ096-108>110-124-125-136-149-222330-
RED RIVER-FRANKLIN-TITUS-CAMP-WOOD-UPSHUR-SMITH-CHEROKEE-
518 PM CST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
TEXAS.

.DAY ONE...TONIGHT...

SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP DURING THE MID TO
LATE AFTERNOON...AND CONTINUE INTO THE EARLY EVENING BEFORE
STORMS MOVE EAST OF THE AREA. THE STRONGEST STORMS COULD PRODUCE
SMALL HAIL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME AS SEVERE
WEATHER IS EXPECTED TO REMAIN JUST EAST OF THE AREA.
HOWEVER...IF ANY OF THESE STORMS DO OCCUR IN THE AREA...
ACTIVATION COULD POSSIBLY BE NEEDED FOR A BRIEF PERIOD IN THE
EARLY EVENING.

VII

In the hours before

Local storm report, Jan 21, 5:46 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
546 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     PLAIN DEALING           32.91N 93.70W
01/21/2017                   BOSSIER            LA   LAW ENFORCEMENT

            BOSSIER SHERIFFS REPORTING DAMAGE IN AND
            AROUND PLAIN DEALING, INCLUDING TREES DOWN
            AS WELL AS DAMAGE TO HOMES AND VEHICLES.

&&

PALMER
Local storm report, Jan 21, 5:49 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
549 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     SCOTTSVILLE             32.54N 94.24W
01/21/2017                   HARRISON           TX   PUBLIC

            VIDEO ON TWITTER SHOWS SEVERE DAMAGE TO A
            HOME ALONG FM 1988 IN SCOTTSVILLE.

&&

PALMER
Local storm report, Jan 21, 5:50 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
550 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             1 NNE NEW BOSTON        33.48N 94.41W
01/21/2017  E1.00 INCH       BOWIE              TX   TRAINED SPOTTER

            QUARTER SIZE HAIL IN NEW BOSTON.

&&

PALMER
Local storm report, Jan 21, 5:51 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
551 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             SPRINGHILL              33.01N 93.47W
01/21/2017  U1.75 INCH       WEBSTER            LA   TRAINED SPOTTER

            GOLF BALL SIZE HAIL REPORTED IN SPRINGHILL.

&&

PALMER
Local storm report, Jan 21, 6:01 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
601 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     8 NNE PLAIN DEALING     33.00N 93.63W
01/21/2017                   BOSSIER            LA   TRAINED SPOTTER

            TREES DOWN ACROSS HWY 2. .

&&

PALMER
Local storm report, Jan 21, 6:09 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
609 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND DMG     PLAIN DEALING           32.91N 93.70W
01/21/2017                   BOSSIER            LA   TRAINED SPOTTER

            MULTIPLE TREES DOWN ON MOTT ROAD, AND
            STRUCTURAL DAMAGE TO HOME.

&&

PALMER

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 6:04 PM CSTTornado WarningSHVClaiborne41 min
Jan 21, 6:04 PM CSTTornado WarningSHVBossier, Caddo56 min
Jan 21, 6:13 PM CSTTornado WarningSHVGrant, Winn47 min
Jan 21, 6:16 PM CSTSevere Thunderstorm WarningSHVClaiborne, Webster59 min
Jan 21, 6:22 PM CSTSpecial Weather StatementSHVClaiborne38 min
Jan 21, 6:32 PM CSTTornado WarningSHVClaiborne, Union43 min
Jan 21, 6:44 PM CSTTornado WarningSHVClaiborne46 min
Jan 21, 6:48 PM CSTTornado WarningSHVBossier, Caddo, Webster57 min
Jan 21, 6:52 PM CSTSevere Thunderstorm WarningSHVLaSalle23 min
Jan 21, 7:00 PM CSTTornado WarningSHVGrant, LaSalle, Winn22 min
Jan 21, 7:08 PM CSTTornado WarningSHVGrant52 min
Jan 21, 7:13 PM CSTTornado WarningSHVUnion47 min
Jan 21, 7:21 PM CSTTornado WarningSHVClaiborne, Union54 min
Jan 21, 7:34 PM CSTSevere Thunderstorm WarningSHVUnion56 min
Jan 21, 7:37 PM CSTSevere Thunderstorm WarningSHVBossier, Claiborne, Webster68 min
Jan 21, 7:39 PM CSTTornado WarningSHVUnion51 min
Jan 21, 7:56 PM CSTTornado WarningSHVGrant, LaSalle64 min
Jan 21, 8:03 PM CSTTornado WarningSHVClaiborne, Webster57 min
Jan 21, 8:21 PM CSTTornado WarningSHVUnion39 min
Jan 21, 8:47 PM CSTTornado WarningSHVLincoln, Union43 min
Jan 21, 8:48 PM CSTSpecial Weather StatementSHVWebster42 min

Nearby

Tornado Warnings in Louisiana, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.